Are you experiencing acne breakouts while on dietary supplements? Do you ever wonder whether these supplements are the culprit behind your acne? Acne can be caused or aggravated by supplements, even seemingly innocuous supplements. The main culprits causing breakouts are supplements containing Vitamins B6/B12, iodine or whey, and ‘muscle building supplements’ that may be contaminated with anabolic androgenic steroids. About 50% of US adults use dietary supplements and many struggle with inexplicable acne. The good news is that acne associated with dietary supplements usually resolve following discontinuation of the supplements. If the acne doesn’t clear up on it’s own, generally it is easily treated.
Acne Associated with Dietary Supplements
Many prescription medications and dietary supplements are known to cause or aggravate acne. The following supplements may be causing your breakout:
High dose Vitamin B6 and B12 supplements lead to monomorphic acne although the pathogenesis is unknown. Monomorphic means that the acne lesions are of similar size and shape. Vitamin B6 and B12 high dose supplements can cause existing acne to worsen, which is more common in women than men. Research shows that there is a decreased level of Vitamin B12 following treatment of acne when serum levels of Vitamin B12 are measured before and after treatment. Vitamin B12 is also shown to help anaerobic metabolism of Propionobacterium acnes which is the microorganism behind acne.
Iodine caused acne are monomorphic inflammatory papules on the face and upper trunk. Iodine can cause and exacerbate existing acne. Iodine is found in kelp seaweed supplements in addition to many vitamin and mineral supplements.
Whey protein supplements are associated with papulo-nodular acne, found on the trunk and sometimes face. Whey protein is derived from milk and is often used for bodybuilding. It consists of globular proteins which are produced during the manufacture of cheese. Whey protein dietary supplements for bodybuilding have become popular in adolescents.
Whey supports muscle growth because it is rich in amino acids that provide substrates for protein synthesis. Whey protein supplements users show a significant increase in the number of acne pustules, papules, and comedones. This type of acne is commonly seen in male bodybuilders on whey supplements.
Anabolic androgenic steroids (AAS) induced acne is the most severe caused by supplements. These types include acne fulminans, acne conglobata and acne papulopustulosa. Body builders commonly use AAS to build muscles. Even when not directly abusing steroids, steroids can be present in common bodybuilding dietary supplements.
According to the FDA in a study of 776 dietary supplements, 89.1% of ‘muscle building supplements’ were tainted with synthetic steroids. AAS was also found to exacerbate existing acne vulgaris.
While collagen supplements are well known to improve our skin texture, some may contain sulfites which can make our skin congested and lead to acne breakouts.
How to Identify Supplement-Induced Acne?
Supplement-induced acne is typically sudden onset with a history of supplement intake and resolves quickly when supplements are stopped. If the supplement is used again, acne flares can be expected to recur.
The exact mechanism or the pathogenesis of dietary supplement induced acne is not clear. It is known that AAS increases the skin surface lipids and increases the free fatty acid and cholesterol content of these lipids. AAS also increases the density of Propionobacterium acnes on our skin. Skin biopsies may help identify this mechanism to a certain extent.
If you have troublesome breakouts following use of dietary supplements, it is time to make an appointment with Dr. Kaplan and the team at Adult & Pediatric Dermatology. Contact our office today at 913-469-115 to schedule an appointment.